Alert archive / South Dakota / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Aberdeen, SD

March 6, 2024Big Stone County, Traverse County, Minnesota; 7 counties in South Dakota

NWS Aberdeen, SD issued this red flag warning at Mar 6, 2024, 3:23 AM CST for Big Stone County, Traverse County, Minnesota; 7 counties in South Dakota. It took effect at Mar 6, 2024, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2024, 3:23 AM CST (09:23 UTC)
In effect from
Mar 6, 2024, 12:00 PM CST
Expired
Mar 6, 2024, 6:00 PM CST
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WWUS83 KABR 060923
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
323 AM CST Wed Mar 6 2024

MNZ039-046-SDZ008-011-019>023-061730-
/O.NEW.KABR.FW.W.0002.240306T1800Z-240307T0000Z/
Traverse-Big Stone-Roberts-Day-Clark-Codington-Grant-Hamlin-Deuel-
323 AM CST Wed Mar 6 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...

The National Weather Service in Aberdeen has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening.

* AFFECTED AREA...In Minnesota, Traverse and Big Stone. In South 
  Dakota, Roberts, Day, Clark, Codington, Grant, Hamlin and 
  Deuel.

* WINDS...Southwest 20 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Dorn
2 follow-up statements
316 
WWUS83 KABR 061615
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
1015 AM CST Wed Mar 6 2024

MNZ039-046-SDZ008-011-019>023-070000-
/O.CON.KABR.FW.W.0002.240306T1800Z-240307T0000Z/
Traverse-Big Stone-Roberts-Day-Clark-Codington-Grant-Hamlin-Deuel-
1015 AM CST Wed Mar 6 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA...

* AFFECTED AREA...In Minnesota, Traverse and Big Stone. In South 
  Dakota, Roberts, Day, Clark, Codington, Grant, Hamlin and 
  Deuel.

* WINDS...South 20 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Parkin
726 
WWUS83 KABR 062348
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
548 PM CST Wed Mar 6 2024

MNZ039-046-SDZ008-011-019>023-070100-
/O.EXP.KABR.FW.W.0002.000000T0000Z-240307T0000Z/
Traverse-Big Stone-Roberts-Day-Clark-Codington-Grant-Hamlin-Deuel-
548 PM CST Wed Mar 6 2024

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA...

The wind is decreasing and relative humidity recovering from
afternoon lows. Thus, the red flag warning will be allowed to
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Mar 5, 11:19 PM CST, 4 hours 4 minutes earlier. Its key messages:

  • Winds increasing out of the south with gusts of 35 to near 45 mph over eastern SD into western MN Wednesday, strongest across the Prairie Coteau from daybreak to early afternoon. These strong winds will lead to a Very High Grassland Fire Danger.
  • A 25-45% chance of precipitation along a slow-moving cold front Wednesday night into Thursday, primarily over eastern SD. Any precipitation that occurs would start out as rain Wednesday evening, before transitioning to snow.
  • After normal temperatures on Thursday (mid-upper 30s), we'll warm back above normal this weekend and early next week, with temperatures in the 60s Monday and Tuesday.
Area forecast discussion, Mar 5, 11:19 PM CST, 4 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1119 PM CST Tue Mar 5 2024

.KEY MESSAGES...

- Winds increasing out of the south with gusts of 35 to near 45
  mph over eastern SD into western MN Wednesday, strongest across
  the Prairie Coteau from daybreak to early afternoon. These
  strong winds will lead to a Very High Grassland Fire Danger.

- A 25-45% chance of precipitation along a slow-moving cold front
  Wednesday night into Thursday, primarily over eastern SD. Any precipitation
  that occurs would start out as rain Wednesday evening, before
  transitioning to snow.

- After normal temperatures on Thursday (mid-upper 30s), we'll warm
  back above normal this weekend and early next week, with
  temperatures in the 60s Monday and Tuesday.

&&

.UPDATE...
Issued at 834 PM CST Tue Mar 5 2024

Forecast is on track so no major changes expected this evening.

&&

.SHORT TERM /THIS EVENING THROUGH THURSDAY AFTERNOON/...
Issued at 130 PM CST Tue Mar 5 2024

A 1016mb surface low spinning over western Spink county is helping
to produce gusty winds of 20-25kts over a good portion of the CWA
with the cyclonic flow. In addition, low level moisture wrapping
around the low has helped settle stratus over north central SD and
models seem to be struggling with the evolution of that
moisture/clouds through the rest of the afternoon. Have been
trending the forecast towards holding those clouds in longer through
the afternoon and into the evening. Otherwise, where skies had
cleared and to the east-southeast of the surface low, temperatures
warmed up faster/higher than expected and into the low-mid 40s.
Behind the low and under the stratus, temperatures have been in the
upper 20s to around 30 degrees as of 1pm.

The surface low over the James Valley will slowly dissipate as it
moves east through the evening as the larger scale support departs
and the next wave approaches the region. WV imagery shows that it's
located near the MT/ID/WY corners and associated with a 70kt 500mb
jet max. This shortwave will slide to the northeast and through
western ND tomorrow morning. As that occurs, another surface low
currently taking shape near Cody, WY will develop and move east into
western SD tomorrow morning. Latest trends with this wave show the
best forcing/moisture being situated in ND, so the going
precipitation forecast for tonight into tomorrow morning of slight
chances (15-20%) along the ND/SD seemed pretty reasonable and only
made minor adjustments to the forecast. The best opportunity will be
late this evening and into the first part of the overnight hours in
north central SD, with the initial mid-level warm air advection
push.

The main story of the short term part of the forecast will be the
winds that develop late tonight into Wednesday morning ahead of the
surface low and associated cold front (primarily along/east of James
River Valley). The strength of the winds will be highly dependent on
how quickly and deep we mix over the Coteau during the day tomorrow.
We have a strong 900-800mb jet of 40-55kts that develops out of the
south-southwest late tonight into tomorrow morning ahead of the cold
front. This leads to both downslope wind and daytime mixing concerns
over and on the lee of the Coteau. The setup is favorable for
downslope winds to develop between 12-15Z as the low level winds
turn from the southeast to the south. So would expect winds gusting
towards 45 mph first in the traditional downslope areas from Peever
through Twin Brooks and toward northeast Deuel county. Then as
mixing increases during the morning hours, would expect winds
gusting to near advisory levels (45 mph) around 15Z for the rest of
the Coteau through 19-21Z. At that point, the low level jet weakens
as the inversion mixes out and the cold front continues eastward,
allowing the gusts to settle back to the 30-40 mph range. That
matches up with the 00Z HREF membership, which has a 50-70%
probability of wind gusts at or above 45 mph from mid morning into
the early afternoon tomorrow. Debated going with an advisory at this
point, but with the shorter period of wind advisory gusts, will hold
off on a headline for now and let the mid shift get one last look.
In addition, the combination of the winds and dry fuels will lead to
a Very High Grassland Fire Danger for locations from Miller/Aberdeen
and eastward. While RH values will be staying up (min values of 35-
45%), the wind will be the driving factor for the concern and will
issue a combined wind/fire SPS for the Coteau area.

Back to the precipitation side of things, as the cold front slowly
slides east across the area during the afternoon, getting some
indications of a narrow band of rain developing to the east of the
James River Valley and then slowly dropping to the southeast. This
band of rain, if it occurs - which only 15-20% of the 12Z HREF
members have with measurable precip, will gradually transition to
snow during the evening over east central SD. Does appear that
chances will increase Wednesday evening into Thursday morning along
the front as mid-level moisture/forcing increases. Thus, will
continue to show the bump up in PoPs towards the 25-45% range mainly
southeast of a line from Sisseton to Pierre, which will slowly sink
southeast through Thursday evening.

&&

.LONG TERM /THURSDAY EVENING THROUGH TUESDAY/...
Issued at 130 PM CST Tue Mar 5 2024

Behind the cold front, Thursday's temperatures will fall back
towards normal values for early March (mid-upper 30s). But that will
be short lived, due to the existing upper trough departing the area
as a ridge pushes east of the Rockies (good consistency in the
ensemble clusters with this trend). This will allow temperatures to
gradually warm from Friday through early next week. Right now, this
warm period looks to peak around next Tuesday, with highs well into
the 60s or about 25 degrees above normal. With the ridge in place,
expecting dry conditions for Fri-Monday, as any upper level waves
round the ridge and stay north of the area. That does raise some
concerns on the fire weather side of things, but overall, winds this
weekend and into early next week are staying on the lighter side
(generally below 20kts). Does look to be some increase during the
Sunday/Monday period as a low develops in the lee of the Rockies.
Ensembles aren't overly impressed with stronger winds and only 30-
50% of the GEFS/EC-Ens members have gusts exceeding 20 mph Sunday.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1118 PM CST Tue Mar 5 2024

Terminals KABR,KATY,KPIR,KMBG

A mix of IFR/MVFR cigs are expected across the area tonight,
lasting into Wednesday morning. Light pcpn is possible overnight
at KMBG/KABR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...SRF
LONG TERM...SRF
AVIATION...TDK
Hazardous weather outlook, Mar 5, 9:33 AM CST, 17 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
933 AM CST Tue Mar 5 2024

SDZ003>005-009-010-015>017-033>036-045-061200-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Jones-
933 AM CST Tue Mar 5 2024 /833 AM MST Tue Mar 5 2024/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-037-048-051-061200-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-Hand-Lyman-Buffalo-
933 AM CST Tue Mar 5 2024

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Mainly dry weather and increasing winds out of the south on
Wednesday gusting 30 to near 45 mph will bring Grassland Fire Danger
Index values into the very high category. The strongest winds
Wednesday are expected over the Prairie Coteau of northeastern South
Dakota. Relative humidity values Wednesday will fall to around 40
percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SRF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:27 AM CSTWind AdvisoryABRBrown, Clark, Codington, Day, Deuel, Grant and 4 more15 hr

Nearby

Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.